Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Clots & Anticoagulants
Question: Extremely cold hands
|Joeyhumb - Sun Nov 09, 2003 1:17 pm|
I'm seeing doctors for several years now! They all tell me my blood circulation is fine,
Blood pressure 120/75, all blood tests are negative.
I'm walking around with my magic heat bag.which I heat-up in the microwave oven to keep my hands from freezing!
My skin is always clammy, and I'm shivering all day.
But when I sit down and rest my back against the chair, immediately my entire back gets very hot, as though I'm resting on a heat pad, as soon as I get up the heat disapears, and my shivering takes over!
I've seen a neurologist, he prescribed thiamin (vitamin B1) 50Mg daily for the nerves?
I also seen a endocrinologist, had several blood test, but nothing conclusive.
I have to mention I have an acoustic neuroma, but the specialist claims it has nothing to do with my freezing hands & burning back when sitting.
I take multi-vitamins, and 1Mg of Ativan in order to sleep and calm me down.
If some one could help me, I'm completely depressed with these symptoms.
Also the doctors say I'm not suffering from RAYNAUD's disease.
Many thanks for your help, may Jesus bless you.
|Dr. Tamer Fouad - Mon Nov 10, 2003 7:11 pm|
Before I start jumping to conclusions I would like to know what your temperature is. Its best take directly as soon as you wake up in the morning. It still looks like Raynaud's phenomenon to me. Did they give you any reason why they have excluded it? Raynaud's is not really a disease of the vessels as it is a faulty reaction by the heat regulating system in the body. The heat regulating system which is controlled by a center in the brain controls the body temperature by either
1. preserving the body temperature at times of cold:
It does this by constricting the vessels in the periphery 'e.g. the skin' to shift the warm blood away from the cold environment and to warm the more vital internal organs of the body. In effect this leads to cold extremities and skin.
2. decreasing the body temperature:
It does this by the reverse reaction. It dilates (expands) the vessels in the periphery so that the warm blood is closer to the environment and away from the vital internal organs.
In Raynaud's there is excessive constriction of the vessels in response to cold. Another important factor is age. The heat regulating center becomes more lazy and less coordinated. Ativan is a benzodiazepine wich may lead to hypothermia but usually in larger doses than the one you are taking.
|Joeyhumb - Wed Nov 12, 2003 11:49 am|
Dear Doctor Fouad,
How pleased I was when I received your response and diagnosis!
My family doctor is under the impression that I don't have Raynaud's syndrom, because he claims it comes by periods, as I have it continually, also he says with Raynaud's phenomenon only the tips of the fingers get blueish, while in my case it's both hands entirely, except in the morning when I get up, at that moment my hands seem normal, but not for long, then an half hour later the same feeling occurs.
My temperature seems constant all day but a bit below normal, around 97.5F
Mr. Fouad, is there any medication to relieve somewhat my shivering.
While sitting and leaning back causes tremendous heat sensation in my back!
I was taken Ativan to calm me, concerning my acoustic neuroma, I am a very nervous person!.
Thanking you again, if you can give me advice, I would be very grateful.
May Jesus bless you, and keep you in good health.
Joey Humbeutel Quebec[/b]
|Dr. Tamer Fouad - Fri Nov 14, 2003 11:42 am|
You mentioned earlier that your blood tests were all normal. Have you been tested for vasculitis?
There are several vascular entities that are associated with excess vasospasm in response to changes in environmental temperature, most are associated with an underlying vasculitis or autoimmune disease.
I would like you to read the following articles at our site:
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.